Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 397, NWS Nashville, TN

July 23, 2003Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 23, 2003, 3:15 PM CDT for Macon County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 3:15 PM CDT (20:15 UTC)
Expired
Jul 23, 2003, 3:45 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Macon County, TN

The radar

The Nashville radar (KOHX), 61 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS54 KOHX 232015
SVRBNA
TNC111-232045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN TENNESSEE

* UNTIL 345 PM CDT

* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF LAFAYETTE...OR 9 MILES
  SOUTHEAST OF SCOTTSVILLE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAFAYETTE AROUND 335 PM CDT
  RED BOILING SPRINGS AROUND 345 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

&&

LAT...LON 3675 8609 3663 8625 3635 8598 3649 8577

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:00 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 23, 2:00 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT WED JUL 23 2003

UPPER TROF WORKING ACROSS THE AREA THIS AFTERNOON WITH MID LEVEL
LAPSE RATES AROUND 6.5 DEGREES CELSIUS PER KILOMETER COUPLED WITH
DIURNAL HEATING CONVECTION HAS FIRED CONVECTION DURING THE AFTERNOON
ACROSS CENTRAL AND SOUTHERN KENTUCKY WITH ISOLATED CONVECTION
CURRENTLY IN MIDDLE TENNESSEE. TROF PULLS EAST OF MID STATE ON
THURSDAY.

WILL KEEP A SLIGHT CHANCE OF SHOWERS/TSTMS THIS EVENING WITH 30
POP ON PLATEAU. DRY PATTERN THROUGH MOST OF WEEKEND.

PRELIMINARY NUMBERS:
NASHVILLE  60 84 62 88 68  2000
CROSSVILLE 55 78 56 82 65  3000
.BNA...NONE.

BOYD
01
Hazardous weather outlook, Jul 23, 5:30 AM CDT, 9 hours 45 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

13

In the hours before

Local storm report, Jul 23, 10:55 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1055 AM CDT WED JUL 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    PULASKI                   TN   WIND DAMAGE
07/22/03   GILES                          HIGHWAY DEPARTMENT
                                          REPORTED TREES DOWN NEAR
                                          PULASKI, DIANA, AND
                                          BODENHAM.

0915 AM    LAWRENCEBURG              TN   WIND DAMAGE
07/22/03   LAWRENCE                       HIGHWAY DEPARTMENT
                                          REPORTED SEVERAL TREES DOWN
                                          ALONG RASCALTOWN ROAD AND
                                          WHITE CHAPEL ROAD IN
                                          LAWRENCEBURG.

0900 AM    WAYNESBORO                TN   WIND DAMAGE
07/22/03   WAYNE                          HIGHWAY DEPARTMENT
                                          REPORTED TREES DOWN
                                          COUNTYWIDE

KSV

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:09 PM CDTSevere Thunderstorm WarningOHXWarren36 min
Jul 23, 3:49 PM CDTSevere Thunderstorm WarningOHXTrousdale26 min
Jul 23, 4:55 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.